Alert archive / Wisconsin / Beach Hazards Statements in 2023

Beach Hazards Statement 10, NWS Green Bay, WI

September 4, 2023Door County, Kewaunee County, Manitowoc County, Wisconsin

NWS Green Bay, WI issued this beach hazards statement at Sep 4, 2023, 2:06 PM CDT for Door County, Kewaunee County, Manitowoc County, Wisconsin. It took effect at Sep 5, 2023, 1:00 PM CDT. It was in force for 14 hr.

The area

The counties it named.

The facts

Issued
Sep 4, 2023, 2:06 PM CDT (19:06 UTC)
In effect from
Sep 5, 2023, 1:00 PM CDT
Expired
Sep 6, 2023, 3:25 AM CDT
In force
14 hr
Issued by
NWS Green Bay, WI

Counties Door County, WI, Kewaunee County, WI, Manitowoc County, WI

The radar

The Green Bay radar (KGRB), 47 km from the middle of the area, began a volume at 19:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 7.1 hours before the alert went out and 46 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2023-09-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2023-09-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 8 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1739 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
8 m²/s²
0-3 km storm-relative helicity
72 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

168 
WHUS43 KGRB 041906
CFWGRB

Coastal Hazard Message
National Weather Service Green Bay WI
206 PM CDT Mon Sep 4 2023

WIZ022-040-050-050315-
/O.NEW.KGRB.BH.S.0010.230905T1800Z-230906T0600Z/
Door-Kewaunee-Manitowoc-
206 PM CDT Mon Sep 4 2023

...BEACH HAZARDS STATEMENT IN EFFECT FROM TUESDAY AFTERNOON
THROUGH LATE TUESDAY NIGHT...

* WHAT...Large waves and strong currents expected.

* WHERE...Beaches along Lake Michigan in Door, Kewaunee and 
  Manitowoc Counties.

* WHEN...From Tuesday afternoon through Tuesday evening.

* IMPACTS...Dangerous swimming conditions are possible. Strong 
  currents can pull swimmers into deeper water and high waves can 
  sweep people off piers.

* ADDITIONAL DETAILS...Several beaches that will be most 
  susceptible to the dangerous swimming conditions include... 
  Rock Island State Beach, Baileys Harbor beaches and Whitefish 
  Dunes Beach in Door County. Cresent Beach and City of Kewaunee 
  Beach in Kewaunee County. Point Beach, Neshotah Beach and Red 
  Arrow Beach in Manitowoc County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.

&&

$$
6 follow-up statements
826 
WHUS43 KGRB 050156
CFWGRB

Coastal Hazard Message
National Weather Service Green Bay WI
856 PM CDT Mon Sep 4 2023

WIZ022-040-050-051000-
/O.CON.KGRB.BH.S.0010.230905T1800Z-230906T0600Z/
Door-Kewaunee-Manitowoc-
856 PM CDT Mon Sep 4 2023

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM TUESDAY
AFTERNOON THROUGH LATE TUESDAY NIGHT...

* WHAT...Large waves and strong currents expected.

* WHERE...Beaches along Lake Michigan in Door, Kewaunee and 
  Manitowoc Counties.

* WHEN...From Tuesday afternoon through Tuesday evening.

* IMPACTS...Dangerous swimming conditions are possible. Strong 
  currents can pull swimmers into deeper water and high waves 
  can sweep people off piers.

* ADDITIONAL DETAILS...Several beaches that will be most 
  susceptible to the dangerous swimming conditions include... 
  Rock Island State Beach, Baileys Harbor beaches and Whitefish 
  Dunes Beach in Door County. Cresent Beach and City of Kewaunee 
  Beach in Kewaunee County. Point Beach, Neshotah Beach and Red 
  Arrow Beach in Manitowoc County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.

&&

$$
301 
WHUS43 KGRB 050804
CFWGRB

Coastal Hazard Message
National Weather Service Green Bay WI
304 AM CDT Tue Sep 5 2023

WIZ022-040-050-051615-
/O.EXT.KGRB.BH.S.0010.230905T1800Z-230906T1200Z/
Door-Kewaunee-Manitowoc-
304 AM CDT Tue Sep 5 2023

...BEACH HAZARDS STATEMENT NOW IN EFFECT FROM 1 PM CDT THIS
AFTERNOON THROUGH WEDNESDAY MORNING...

* WHAT...Large waves and strong currents expected.

* WHERE...Beaches along Lake Michigan in Door, Kewaunee and 
  Manitowoc Counties.

* WHEN...From 1 PM CDT this afternoon through Wednesday morning.

* IMPACTS...Dangerous swimming conditions are expected. Strong 
  currents can pull swimmers into deeper water and high waves 
  can sweep people off piers.

* ADDITIONAL DETAILS...Several beaches that will be most 
  susceptible to the dangerous swimming conditions include... 
  Rock Island State Beach, Baileys Harbor beaches and Whitefish 
  Dunes Beach in Door County. Cresent Beach and City of Kewaunee 
  Beach in Kewaunee County. Point Beach, Neshotah Beach and Red 
  Arrow Beach in Manitowoc County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.

&&

$$
Kieckbusch
358 
WHUS43 KGRB 051458
CFWGRB

Coastal Hazard Message
National Weather Service Green Bay WI
958 AM CDT Tue Sep 5 2023

WIZ022-040-050-052300-
/O.CON.KGRB.BH.S.0010.230905T1800Z-230906T1200Z/
Door-Kewaunee-Manitowoc-
958 AM CDT Tue Sep 5 2023

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM 1 PM CDT THIS
AFTERNOON THROUGH WEDNESDAY MORNING...

* WHAT...Large waves and strong currents expected.

* WHERE...Beaches along Lake Michigan in Door, Kewaunee and 
  Manitowoc Counties.

* WHEN...From 1 PM CDT this afternoon through Wednesday morning.

* IMPACTS...Dangerous swimming conditions are expected. Strong 
  currents can pull swimmers into deeper water and high waves 
  can sweep people off piers.

* ADDITIONAL DETAILS...Several beaches that will be most 
  susceptible to the dangerous swimming conditions include... 
  Rock Island State Beach, Baileys Harbor beaches and Whitefish 
  Dunes Beach in Door County. Cresent Beach and City of Kewaunee 
  Beach in Kewaunee County. Point Beach, Neshotah Beach and Red 
  Arrow Beach in Manitowoc County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.

&&

$$
Eckberg
303 
WHUS43 KGRB 051954
CFWGRB

Coastal Hazard Message
National Weather Service Green Bay WI
254 PM CDT Tue Sep 5 2023

WIZ022-040-050-061200-
/O.CON.KGRB.BH.S.0010.000000T0000Z-230906T1200Z/
Door-Kewaunee-Manitowoc-
254 PM CDT Tue Sep 5 2023

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH WEDNESDAY
MORNING...

* WHAT...Large waves and strong currents expected.

* WHERE...Beaches along Lake Michigan in Door, Kewaunee and 
  Manitowoc Counties.
.
* WHEN...Until 7 AM Wednesday morning.

* IMPACTS...Dangerous swimming conditions are expected. Strong 
  currents can pull swimmers into deeper water and high waves 
  can sweep people off piers.

* ADDITIONAL DETAILS...Several beaches that will be most
  susceptible to the dangerous swimming conditions include...Rock
  Island State Beach, Baileys Harbor beaches and Whitefish Dunes 
  Beach in Door County. Cresent Beach and City of Kewaunee Beach 
  in Kewaunee County. Point Beach, Neshotah Beach and Red Arrow 
  Beach in Manitowoc County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.

&&

$$

Eckberg
073 
WHUS43 KGRB 060212
CFWGRB

Coastal Hazard Message
National Weather Service Green Bay WI
912 PM CDT Tue Sep 5 2023

WIZ022-040-050-061015-
/O.CON.KGRB.BH.S.0010.000000T0000Z-230906T1200Z/
Door-Kewaunee-Manitowoc-
912 PM CDT Tue Sep 5 2023

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 7 AM CDT
WEDNESDAY...

* WHAT...Large waves and strong currents expected.

* WHERE...Beaches along Lake Michigan in Door, Kewaunee and 
  Manitowoc Counties.

* WHEN...Until 7 AM Wednesday.

* IMPACTS...Dangerous swimming conditions are expected. Strong 
  currents can pull swimmers into deeper water and high waves 
  can sweep people off piers.

* ADDITIONAL DETAILS...Several beaches that will be most 
  susceptible to the dangerous swimming conditions include... 
  Rock Island State Beach, Baileys Harbor beaches and Whitefish 
  Dunes Beach in Door County. Cresent Beach and City of Kewaunee 
  Beach in Kewaunee County. Point Beach, Neshotah Beach and Red 
  Arrow Beach in Manitowoc County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.

&&

$$
189 
WHUS43 KGRB 060825
CFWGRB

Coastal Hazard Message
National Weather Service Green Bay WI
325 AM CDT Wed Sep 6 2023

WIZ022-040-050-060930-
/O.CAN.KGRB.BH.S.0010.000000T0000Z-230906T1200Z/
Door-Kewaunee-Manitowoc-
325 AM CDT Wed Sep 6 2023

...BEACH HAZARDS STATEMENT IS CANCELLED...

High waves and strong currents have diminished a bit early this
morning, so the Beach Hazards Statement has been cancelled.

$$
TSK

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before this beach hazards statement went out at Sep 4, 12:15 PM CDT, 1 hour 51 minutes earlier.

Area forecast discussion, Sep 4, 12:15 PM CDT, 1 hour 51 minutes before
Area Forecast Discussion
National Weather Service Green Bay WI
1215 PM CDT Mon Sep 4 2023

Updated aviation portion for 18Z TAF issuance

.SHORT TERM...Today...Tonight...and Tuesday
Issued at 413 AM CDT Mon Sep 4 2023

Record temps, fire weather concerns, marginal small craft/beach
hazards and chances for storms on Tuesday are the main forecast
highlights/concerns.

Today...another hot day on tap for the area. 925mb temps do drop
a degree or two and 850mb temp drop 1-4C, so it does not look to
get as hot as yesterday. But with nearly full sun, we will mix to
at least 850mb and maximize temps, so most spots will top out in
the 90s, setting many new records. Slightly cooler readings will
continue near the immediate shores of Lake Michigan as winds
remain onshore. Dewpoints will vary once again across the area,
highest over eastern WI. As we mix through the day, dewpoints
should drop, especially west of the Fox Valley. Heat index values
should be +/-3 degrees from the actual temp. Southwest winds will
be between 10-20 mph most of the day, with a gust to 25 mph
possible during peak mixing. Any patchy ground fog over northern
WI will burn off quickly after sunset. Otherwise, look for lots of
sunshine with only just a few high clouds possible at times.

Today will be the second/third day of 90+ degree temps, so risk
for heat illnesses will increase. While a site or two could hit
100 for a heat index during peak heating, we don't meet heat
advisory criteria over a larger area. No heat advisory will be
issued at this time, but we will continue to hit the heat
messaging in the HWO and WxStories/social media posts.

Tonight...a very warm and increasingly muggy night is in store
with lows only falling in the 60s to around 70, with many high
min records in jeopardy. Dewpoints should slowing climb
overnight, possibly producing some ground fog. Mid and high clouds
look to increase overnight, but it will remain dry.

Tuesday...mainly mid and upper clouds will increase through the
day, with lower clouds arriving late in the day as a shortwave
trough and cold front approach from the west. Chances for showers
will remain low through the early afternoon, then increase across
central and north central WI after 21z as the system gets closer
and moisture/lift increases. Any storms that do occur could bring
heavy downpours and brief gusty winds. 925/850mb temps pretty
similar to Monday, so would expected similar highs. But with more
clouds and precip moving in, expect highs will be a couple/few
degrees cooler, but it will remain on the very warm/hot side with
highs in the upper 80s to mid 90s away from Lake Michigan. This
could approach some record highs.

.LONG TERM...Tuesday Night Through Sunday
Issued at 413 AM CDT Mon Sep 4 2023

The main focus from this forecast period is the potential for
showers and thunderstorms Tuesday evening through Wednesday. The
Storm Prediction Center has central and north-central WI in a
marginal risk of severe storms, with a slight risk further west in
northwest WI.

Tuesday evening through Wednesday...A shortwave, surface low and
associated cold front is expected to move across the state during
this time period, bringing showers and thunderstorms to the forecast
area. Ahead of the front, MUCAPE of 1000 to 2000 J/kg, DCAPE around
1000 J/kg, steep mid-level lapse rates, an increasing low-level jet,
and 0-6km shear of 30 to 40 kts will provide a marginal risk of
strong or severe storms Tuesday evening across central and north-
central WI. By the time the front reaches the forecast area, models
indicate the storms will become orientated in a line, raising the
concern/threat for damaging winds. But, hail and heavy downpours
will also be likely. As the front moves east across the forecast
area Tuesday night, the storms will become elevated and the severe
threat should decrease. Some showers and storms may continue into
Wednesday morning in the far east and increase across the northern
half of the forecast area during the afternoon as the surface low
and shortwave move overhead. Showers will then lingering in far
eastern WI during the evening until the shortwave moves further
east. Due to the timing of the cold frontal passage on Wednesday,
temperatures will peak early in the afternoon and decrease for the
remainder of the day.

Rest of the extended...Much cooler weather is expected on Thursday
following the frontal passage with highs ranging from the middle 50s
to low 60s in north-central WI, to the middle 60s elsewhere. High
pressure will stick around the region from Thursday through the
start of the weekend, keeping the forecast dry and causing
temperatures to remain slightly below normal with highs mainly in
the low to mid 70s.
&&

.AVIATION...for 18Z TAF Issuance
Issued at 1213 PM CDT Mon Sep 4 2023

Clear skies are expected through the evening hours with excellent
visibility. Middle and high clouds should increase late tonight
and Tuesday as a frontal system approaches from the Plains. Low
level wind shear is possible tonight with southwest winds around
30 knots at 1000 ft and light south winds at the surface.
&&

.MARINE...
Issued at 413 AM CDT Mon Sep 4 2023

Persistent south flow will produce waves of 2-4 ft this
afternoon/evening, highest off of Door County. Wave Watch 3 seems
to be running a little on the high side (by up to 1 foot) and is
showing 4.5 ft waves off of Door County later today. Decided to
hold off on a small craft advisory (and Beach Hazards Statement)
at this time and stick with 2-4 ft. Slightly stronger winds and
another day of persistent south winds could build waves up to 5
feet Tuesday afternoon along the lake. Gusty winds are possible
behind a cold front on Wednesday and Wednesday night.

As dewpoints climb into the upper 60s to around 70 overnight into
Tuesday, dense fog will become increasingly likely. However, water
temps are near the yearly max so it might take dewpoints in the
lower to mid 70s to generate widespread fog, which could be hard
to achieve.
&&

.FIRE WEATHER...
Issued at 413 AM CDT Mon Sep 4 2023

For today...elevated to near-critical fire weather conditions are
expected over much of the area as temps climb into the 90s, RHs
drop into the mid 20s to 30s and southwest winds of 10-20 mph,
with a few gusts to 25 mph possible during peak mixing. The
hottest temps and lowest RHs will reside in the sandy soil regions
of central WI. BUI values are lowest in Oneida, Lincoln, Waupaca,
Portage, Wood and Waushara counties. After collaboration with
surrounding offices and the DNR, will issue an SPS for those with
higher fire danger/BUI across central and north central WI to
highlight the fire weather conditions.

For Tuesday...increasing clouds and humidity is expected ahead of
an approaching cold front, which will reduce overall fire weather
concerns. But afternoon RHs could still drop into the 30s in the
sandy soil regions of central WI. Winds will also be stronger,
gusting to around 30 mph, so some elevated fire weather concerns
could linger.
&&

.CLIMATE...
Issued at 413 AM CDT Mon Sep 4 2023

Many record highs and high mins will be broken or in jeopardy
today, tonight and Tuesday. The following is a summary of daily
record highs for today (Labor Day) and Tuesday:

Green Bay: 90/92
Wausau: 90/91
Rhinelander: 90/92
Appleton: 92/93
Antigo: 89/90
Manitowoc: 91/89
Marshfield: 92/93
Merrill: 89/94
Oshkosh: 95/93
Stevens Point: 95/95
Sturgeon Bay: 88/88
Wisconsin Rapids: 99/95.
&&

.GRB WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM.....Bersch
LONG TERM......Kruk
AVIATION.......RDM
MARINE.........Bersch
FIRE WEATHER...Bersch
CLIMATE........Bersch
Hazardous weather outlook, Sep 4, 4:22 AM CDT, 9 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Green Bay WI
422 AM CDT Mon Sep 4 2023

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-050930-
Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln-
Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano-
Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago-
Calumet-Manitowoc-Southern Marinette County-
Southern Oconto County-
422 AM CDT Mon Sep 4 2023

This Hazardous Weather Outlook is for north-central and northeast
Wisconsin.

.DAY ONE...Today and Tonight

Record or near record high temperatures are expected across the
region today. Those with outdoor plans should prepare for the hot
weather.

Low relative humidity and gusty winds will lead to elevated fire
weather conditions today, especially across the sandy soil
regions of central and north-central WI.

The Wisconsin Department of Natural Resources has issued an Air
Quality Advisory for ozone for the counties along Lake Michigan
from 9 AM to 11 PM CDT today.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Record or near record high temperatures are expected to continue
across the region on Tuesday, along with increasing humidity. Heat
indices will be in the 90s to near 100.

Low relative humidity and gusty winds may lead to elevated fire
weather conditions on Tuesday across the sandy soil regions of
central WI.

There is a chance for thunderstorms Tuesday evening into Wednesday.
A few of these storms may be strong, especially in central and north-
central WI.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today or tonight.

LMZ521-522-541>543-050930-
The Bay of Green Bay south of a line from Cedar River MI to Rock
Island Passage-Lake Michigan from Washington Island to Sheboygan-
422 AM CDT Mon Sep 4 2023

This Hazardous Weather Outlook is for portions of northwest Lake
Michigan and the waters of Green Bay.

.DAY ONE...Today and Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Persistent south winds may produce conditions hazardous to small
craft on Tuesday. Gusty northwest to north winds are possible
behind a cold front on Wednesday and Wednesday night.

Areas of dense fog are possible on Tuesday.

There is a chance of thunderstorms Tuesday evening into Wednesday
evening that will pose a hazard to mariners.

Bersch/Kruk

The office that day

Everything else NWS Green Bay, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 4, 2:08 PM CDTSmall Craft AdvisoryGRB37 hr

Nearby

Beach Hazards Statements in Wisconsin, 2023Every beach hazards statement in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.